INTRODUCTION: 4-Aminopyridine (4-AP) is a potassium channel blocker used to increase muscle strength in the treatment of demyelinating diseases such as multiple sclerosis. We describe a case of ingestion by an 8-month-old child that resulted in severe but transient symptoms. CASE REPORT: An 8-month-old boy was found with greenish saliva, and a capsule with green 4-AP powder was missing. On arrival to an emergency department, he was jittery, tachycardic, and tachypneic. Activated charcoal, a cathartic, and midazolam (0.5 mg/kg) were administered before transfer to a tertiary pediatric hospital. On arrival, the infant remained tachycardic and tachypneic. His eyes deviated upward and he was noted to have 3+ deep tendon reflexes bilaterally. He was administered 0.9% normal saline (20 mL/kg) for a wide pulse pressure with low diastolic blood pressure. The patient developed dramatic opisthotonic posturing and vermiform tongue fasciculations. The symptoms responded well to repeated intravenous doses of benzodiazepines. In this case, we used 2 doses of lorazepam (0.05 mg/kg each). During opisthotonic posturing, an electroencephalogram performed in the intensive care unit revealed no evidence of seizure activity. Within 20 hours after admission, the patient became asymptomatic. CONCLUSION: This case is, to our knowledge, the first documented pediatric 4-AP ingestion. Clinical signs and symptoms are described as well as the response to therapy with benzodiazepines. The electroencephalogram performed while the patient was symptomatic was negative for seizures.
|Original language||English (US)|
|State||Published - Jan 2003|
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health